Yet Another Bulletin Board

Welcome, Guest. Please Login or Register.
Mar 21st, 2019, 4:29pm

Home Home Help Help Search Search Members Members Member Map Member Map Login Login Register Register
Clusterheadaches.com Message Board « Bad Night, Important Question »


   Clusterheadaches.com Message Board
   New Message Board Archives
   Medications, Treatments, Therapies 2003
(Moderator: DJ)
   Bad Night, Important Question
« Previous topic | Next topic »
Pages: 1  Reply Reply Notify of replies Notify of replies Send Topic Send Topic Print Print
   Author  Topic: Bad Night, Important Question  (Read 1374 times)
Tgorder
New Board Newbie
USA 
*



I love YaBB 1G - SP1!

   


Posts: 5
Bad Night, Important Question
« on: Dec 26th, 2003, 9:37am »
Quote Quote Modify Modify

Friends in Pain:
 
I need some help.  Background first.  I'm a longtime (29 yrs) eposidic clusterhead.  Nothing unique, pretty standard clusters fought off with prednisone and Frova as preventatives and mostly Imitrex as abortive.
 
This current cluster started Nov 11.  I had a real bad day last Tuesday with 7 CHs the worst of which required 2 (3Mg) Trex doses.  Wednesday and Thursday were relatively easy with one CH each.
 
Here is my dilema.  I am trying Topomax as a preventative for the first time.  I've been on 25Mg per night for 5 nights and last night I raised it to 50Mg.  At 9:54PM I woke with  a CH that was off the scale.  I am very familiar with Kips 9 and at the peak of my clusters over the years I kind of know to expect them and live with them.  I never could have imagined pain like I had last night.  It was way, way, way beyond anything I've had in the past.  
 
The first 3Mgs of Trex did absolutely nothing.  15 minutes later I took another 3Mg and it reduced the CH to a Kips 8 which I was glad for.  After an hour of this it started to get worse so I dosed another 3Mg but must have passed out from the heightening pain because I don't remember if the 3rd dose worked or not.  Woke up at 1:30AM with unbelievably tender hair and scalp.
 
Is there any way that this was caused by or intesified by the Topomax??  Has anyone had bad experiences with these antiseizure meds?
 
Please advize.
IP Logged
notseinfeld
New Board Hall of Famer
USA 
*****




Enough is Enough.        Vote Libertarian

  krilldocument  
WWW Email

Gender: male
Posts: 648
Re: Bad Night, Important Question
« Reply #1 on: Dec 26th, 2003, 10:33am »
Quote Quote Modify Modify

Ugh, tg---feel for ya deeply. I have no experience w/Topomax unfortunately but I just read your post and felt compelled to respond. I had a similar experience a month or so ago with Clomid and after 3 days it was so brutal that I had to stop it completely. Since you're episodic it may be harder to establish a base line frequency and pain threshold that we chronics can more easily identify. I knew almost immediately that the drug had severely negatively altered my condition and it has taken many weeks to return to the pre-clomid misery I'm used to.  
 
It appears the Topomax has negatively effected your condition and my (non-medical) recommendation is to stop it. Even if it takes 'several weeks' to kick in, how are you supposed to live in the meantime? With the copious amount of drugs given for our pitiful conditions, surely there's another whose ramifications would not be so inhumane.  
 
Hope you have better amigo--
 
nots
IP Logged

-----------Democracy is three wolves and a sheep voting on what's for dinner. ---------------------
jadedgazer
New Board Veteran
USA 
***




This isn't life threatening, just life altering

  jadedgazer  
WWW

Gender: female
Posts: 146
Re: Bad Night, Important Question
« Reply #2 on: Dec 26th, 2003, 11:18am »
Quote Quote Modify Modify

Are you still using your other preventatives while slowly increasing up to the recommended dosage of topomax? If not, what may be happening is that you probably don't have enough of anything in your system to prevent the Clusters from coming full force. This has been my expereince with the anti-siezure meds in the past. Once I reached a dose that was high enough to do some good, I saw good results from the meds. During the time when I was on the increase though, it was hell. I am chronic, there may be a difference in what I am willing to tolerate also. Mine isn't going to stop in 8-12 weeks or so, so I might as well stick it out. Oxygen is great as far as helping me thru the hard times while the meds are kicking in.
 
I have been switching from Topomax to Lamictal and going thru the same scenario. I feel for you because I have been going thru much the same as what you described. It has been hell to say the least, but I am finally seeing daylight as I am reaching a dose that is becoming effective after 8 weeks now.
 
Talk to your neuro and see what he/she advises and ask for O2 in the interim for relief. It may be more effective as an abortive for you than the trex.  
 
Hang in there, my thoughts are with you.
IP Logged

Jackie S.
CJohnson
New Board Old Timer
USA 
****




Cannot kill the family, Battery is found in me

   
Email

Gender: male
Posts: 442
Re: Bad Night, Important Question
« Reply #3 on: Dec 26th, 2003, 1:16pm »
Quote Quote Modify Modify

 Did you recently finish a prednisone taper? Did you have a few holiday cocktails? These things have been known to provoke attacks of particular intensity.  
 Topamax has potentially five mechanisms of action.  They include:
1)  The blockage of sodium channels (similar to many of the traditional epileptics)
2)  Enhancement of GABA-a receptors (an inhibitory neurotransmitter)
3)  Inhibitory effect on glutamate receptors  
4)  Inhibition of L-type high-voltage calcium ion channels (L-type calcium channels are the roads that the pain travel on. They exist presynaptically on trigeminovascular neurons, and blockade of these channels prevents CGRP release, and, therefore, dural blood vessel dilation. L-type calcium channels may be involved in trigeminovascular nociception)
5)  Inhibition of carbonic anhydrase enzyme ( these enzymes assist rapid inter-conversion of carbon dioxide and water into carbonic acid, protons and bicarbonate ions - possible CH contributors)
 
PFDANs
-Curtis
« Last Edit: Dec 26th, 2003, 1:31pm by CJohnson » IP Logged

Through water and fire. From the lowest dungeon to the highest peak, I fought the Beast. Until at last, I threw down my enemy and smote his ruin upon the mountainside.
Prense
CH.com Alumnus
New Board Hall of Famer
USA 
*****



Kerry is an idiot!

   
Email

Gender: male
Posts: 1607
Re: Bad Night, Important Question
« Reply #4 on: Dec 27th, 2003, 9:32am »
Quote Quote Modify Modify

on Dec 26th, 2003, 9:37am, Tgorder wrote:
Is there any way that this was caused by or intesified by the Topomax??  Has anyone had bad experiences with these antiseizure meds?  

 
As a chronic, I noticed no change in severity/frequency of my attacks while on Topamax...  Did I have bad experiences with the max?  Oh hell yeah, but it was dose related side-effects.
 
Chris
IP Logged

Where does the white go in a snowman when the snow melts?
Tgorder
New Board Newbie
USA 
*



I love YaBB 1G - SP1!

   


Posts: 5
Re: Bad Night, Important Question
« Reply #5 on: Dec 27th, 2003, 12:01pm »
Quote Quote Modify Modify

Thanks to all of you for your support and input.
 
CJohnson, I have no idea what you said but I printed it and when I meet with my Neuro on 12/30 I'm going to have a discussion with him.  Thanks.
 
As an update.  Last night I really struggled with what to do re the Topomax.  I decided to give the 50Mg dose another try rather than decrease.  I was afraid to go to sleep though.  Like many of you I have found that an elevated position seems to have some preventative aspect so I positioned myself on the couch so as not to roll to either side.  The night passed without the beast but also without much good sleep.  At 7:00 AM just after I got up , so did the beast but I was prepared and jumped on the Trex (half-dose) early and never went above a Kips 3.  I'll probably go through the same soul searching tonight but for now I am PF.
 
Thanks again.
IP Logged
Pages: 1  Reply Reply Notify of replies Notify of replies Send Topic Send Topic Print Print

« Previous topic | Next topic »


Clusterheadaches.com Message Board » Powered by YaBB 1 Gold - SP 1.3.1!
YaBB © 2000-2003. All Rights Reserved.


©1998-2010 Web Vision Enterprises All rights reserved. All information on this site is protected by international copyright laws. You may not re-distribute any information from this site without written permission from Web Vision Enterprises and the webmaster of this site. Violators will be prosecuted.
You may view our privacy policy and financial disclosure statement here

test rss